For those of you that have been following my blog I know what you’re thinking, “Noooooo! You went back to steroids??” Yes…yes I did. It took a long time for me to come to this decision, but after research, prayer, and more research, I decided to take the next step in my healing by trying the The Aron Regimen. For this post I decided to do something new and something I’ve been afraid of doing for a while (#doitafraid). I recorded a video on July 26 explaining my experience with moisture withdrawal and why I decided to return to steroids. So YAY for my first vlog entry!!! I explain everything in the video, but for those of you who prefer to read, I’ve posted a recap below.
Is staph infection hindering your healing? The truth is staph infection and eczema go hand in hand. Unfortunately, many eczema sufferers are unaware of how staph is affecting their bodies. I didn’t realize how it was delaying my healing process until a few months ago. First, let’s rewind to May of 2015. This is the first time I learned that I had staph infection. While visiting the dermatologist, my doctor took a culture of my skin after seeing my inflamed and raw hands. The culture showed staph infection, so my doctor put me on oral antibiotics and a topical ointment for my hands. I ended up taking two rounds of antibiotics, despite my better judgement, because the first round brought no changes. The second round was also fruitless. After that I swore off the dermatologist and continued to research on my own in an effort to find natural healing. I figured whatever remedies I found would be better than the antibiotics and creams from the dermatologist. My mistake was not researching the correlation of eczema and staph infection immediately, but I’ll get to that later.
A little over a year ago I did something totally out of character by launching “Just Du Pree The Blog.” It was something that had been on my mind for years, but last year I finally got the courage to make it a reality. Launching the blog allowed me to get very candid about my struggles with an eating disorder, depression, body image, and dealing with topical steroid withdrawal. I knew I needed to launch the blog to help others who were going through the same struggles as me, but I didn't realize how many people the blog would touch. Every time someone sends me a message, comments on a post, or tells me how they relate to my struggles, it’s confirmation that I am doing what I am supposed to be doing.
Life is crazy my friends! Last year this time I was getting ready to move home with no plans for the foreseeable future, no idea why my health was failing, and no work lined up for the first time since I graduated college. Now I'm rehearsing for my third show in a row since November! Ya girl has been working non-stop and it's such as blessing. Moving home felt like I was failing in life, but now I know it was just a set up for the next step in my life.
Alright friends, so it's no secret that I've been slacking on my blogging. I forgot how demanding A Christmas Carol was last year and this year has been no different. Every week we've had 10 shows, and we just finished 14 shows in a row with no days off before Christmas Eve. My actor friends know how crazy this is, but for those of you who aren't actors, 8 shows a week is standard. Anything beyond that feels like, "why am I still singing Christmas Carols right now?" It's been demanding, but who can complain when you're doing what you love.
A lot of my posts lately have been highlighting my topical steroid withdrawal process. However, I originally started this blog revealing my complicated relationship with food and body image. Initially I thought my health and skin issues were a result of my poor diet and binging and purging habits years ago. While I'm sure they didn't help, my use of topical steroids for so many years is the real cause of the various health issues I'm dealing with now. While it's a relief to finally know why everything has happened, having positive body image is still something I battle with daily. And it doesn't help when other people feel like they have the right to comment on my body.
I am now in my 7th week of moisture withdrawal. A few weeks ago I attempted to moisturize using sesame seed oil after I bathed. That lasted for two days until I realized that my skin just felt dryer than before. About a week and a half ago I flared really badly. It was either the aftermath of trying to moisturize or the New York City pollution, but since then my skin has been struggling.
Last week I started rehearsal for A Christmas Carol. It’s kind of surreal, because one year ago I unknowingly began Topical Steroid Withdrawal during rehearsals for the same show. I’ve truly come full circle. Even though I’m not completely healed physically, I’m much stronger mentally, emotionally, and spiritually. A year ago I was literally suppressing panic attacks on stage, crying in the bathroom during intermission, feeling lost, confused, and like I was drowning. This past year has been the hardest challenge I’ve ever had to face, and I’m still facing it daily, however, I have grown immensely. Thank God for the lessons I’ve learned and will learn. This year has been a whirlwind of unexpected obstacles and blessings to say the least. It’s frustrating when things don’t go as planned, but if you learn to open yourself to the possibilities of unforeseen circumstances and find the positive in the situations you don’t plan for, it’s amazing how God can change you for the better.
Today I left the house with no hat and no hoody. Usually when my skin is flared up like this I stay inside, or I hide if I have to be out in public, but today I didn't feel like hiding. I've been in rehearsal for A Christmas Carol for the past week and almost every day I've been the hooded figure swaddled in a scarf and hat. The skin on my face has been really improving, but last week before rehearsal started I dealt with a bad flare that I'm still coming down from. I even broke out in my armpits, which has NEVER happened before. It could be that I traveled back to the east coast and my body is adjusting, or that I started eating more fruit and my body can't handle the sugar, or that I tried moisturizing with sesame seed oil and my body is not happy about it, or it's just a random flare, because I'm going through Topical Steroid Withdrawal. I don't know and I'm not going to stress over it.
I'm Lauren, aka Just Du Pree, and I want to thank you for reading. This is a space where I share my very personal journey healing from eczema and topical steroid withdrawal (among other things), life lessons I've learned along the way, and occasionally the thoughts of an awkward Black girl (no Issa Rae). I'm a performer and filmmaker, so if you feel so inclined, pop over here to see what goes on in my mind on the regular. If you like what you see, you can stay up to date with my work here. Much love, friends!